• Necrotizing enterocolitis developed in a premature infant after a medication in elixir form, calcium glubionate, was added to his feedings. The osmolalities of this medication and four others—theophylline elixir, phenobarbital elixir, dexamethasone elixir, and digoxin elixir—were measured by freezing-point depression and compared with the osmolalities of the analogous intravenous (IV) preparations. The osmolalities of the IV preparations were much lower than those of the corresponding oral preparations, except in the case of digoxin. When clinically appropriate doses of dexamethasone and phenobarbital elixirs were mixed in volumes of formula appropriate for a single feeding for a 1,500-g infant, the osmolalities of the drug-formula mixtures increased at least 300% over formula alone. This effect was less noticeable with digoxin elixir, theophylline elixir, and calcium glubionate.
(Am J Dis Child 1982;136:931-933)